Drought, Wichita
- When
- December 16, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Drought was extensive across much of western Oklahoma and western north Texas during the begining of the month, with continued dry conditions causing the eastward expansion of drought across much of central Oklahoma by month's end.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Drought was extensive across much of western Oklahoma and western north Texas during the begining of the month, with continued dry conditions causing the eastward expansion of drought across much of central Oklahoma by month's end.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 11:05 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1105 PM CST Wed Dec 15 2021 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 233 PM CST Wed Dec 15 2021 A very deep surface cyclone was centered over Nebraska this afternoon, with a dry line extending south across Kansas to near the 100th Meridian. Very strong south winds were occurring east of the dry line, where many wind gusts over 60 mph have been reported. Even stronger west to southwest winds have occurred behind the dry line, especially over the Panhandles. The cyclone will advance quickly to the northeast this evening, and the dry line will move about halfway across our forecast area (roughly along I-44) before the cold front arrives Thursday morning, and shoves the very warm and moist airmass farther to the south, finally exiting our forecast area Thursday afternoon (but it returns shortly afterward). A strong capping inversion this afternoon is forecast to dissipate this evening, allowing convection to occur along the dry line and cold front as they move into the eastern half of Oklahoma. A few severe storms will be possible over the eastern third of Oklahoma, in the current "Marginal" risk. Instability will not be particularly impressive, but the wind fields will easily support strong wind gusts with any storms that can organize. This threat is mainly this evening and overnight, then the risk area shifts east during the day on Thursday. Regarding the current warnings and advisories...there does not appear to be any reason to change the geography or timing of the existing warnings/advisories, so no changes have been made to them with this forecast update. && .LONG TERM... (Thursday night through next Tuesday) Issued at 233 PM CST Wed Dec 15 2021 After all the excitement on Wednesday and Thursday, the extended period is relatively quiet. The cold front that exits our area Thursday afternoon will not get very far from our area, and moisture being lifted over the less- warm airmass will result in rain north of the front. The front will drift back north into our area a short distance on Friday. Rain will be likely along the more- or-less stalled front through Friday night. A few thunderstorms will be possible, but the overall risk of severe storms will be much lower than tonight, with minimal surface-based instability. There may be a brief window for severe storms in our far southeast counties Friday, when there is a possibility of surface-based instability, lack of a capping inversion, and sufficient shear. Another cold front will arrive Friday night. Once it reaches the stalled front, it will push the warm/humid airmass even farther to the south, finally ending the (significant) rain chances for a while. The front will bring a major cool-off for the weekend (read: "temperatures slightly below the average for mid- December"), which will be followed by a slow warming trend. && .AVIATION... (06Z TAFS) Issued at 1059 PM CST Wed Dec 15 2021 Two surface boundaries will move through the area tonight. The first one will shifts winds from southerly to variable/westerly, then a cold front will shift winds to northerly. A few showers and thunderstorms will be scattered along the first boundary, but these will primarily be in southeast Oklahoma and to the southeast of the TAF sites. Some MVFR ceilings will be possible in the southeast, but again should not affect the TAF sites. && .UPPER AIR... Issued at 354 PM CST Mon Dec 13 2021 No upper air flights are planned. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 42 58 41 63 / 10 0 10 40 Hobart OK 39 59 39 65 / 10 0 0 10 Wichita Falls TX 49 65 48 67 / 0 0 10 50 Gage OK 29 55 31 59 / 0 0 0 0 Ponca City OK 36 57 33 61 / 20 0 0 10 Durant OK 56 71 53 72 / 30 50 50 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...23 LONG TERM....23 AVIATION...26
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 653 PM CST Wed Dec 15 2021 OKZ004>048-050>052-TXZ083>090-170100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 653 PM CST Wed Dec 15 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Fire Weather... Elevated to Near-Critical fire weather conditions are expected across portions of northern and western Oklahoma through mid- evening. Any wildfires that start may be able to spread quickly. Outdoor burning or other activities that could lead to the start of fires should be avoided. .Thunderstorms... Thunderstorms will be possible this evening and overnight across areas of Oklahoma mainly east of Interstate 35. A few strong to severe thunderstorms may be possible, with a threat of damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday... .Thunderstorms... Thunderstorm coverage is expected to increase early Friday morning over southeastern Oklahoma, and then into southern Oklahoma and north Texas by Friday afternoon. The chance of thunderstorms will continue through early Saturday morning across southeastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
601 PM CST Wed Dec 15 2021
OKZ008-160030-
Kay OK-
601 PM CST Wed Dec 15 2021
...Strong thunderstorms will impact portions of northern Kay County
through 630 PM CST...
At 601 PM CST, Doppler radar was tracking strong thunderstorms
developing along a line extending from 5 miles west of Hardy to 6
miles east of Blackwell. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Kildare, Kaw Lake and
Hardy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3674 9683 3675 9687 3675 9689 3668 9693
3669 9702 3670 9704 3668 9706 3674 9735
3700 9701 3700 9675
TIME...MOT...LOC 0001Z 266DEG 34KT 3697 9690 3677 9719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
724 PM CST Wed Dec 15 2021
OKZ013-020-160200-
Payne OK-Noble OK-
724 PM CST Wed Dec 15 2021
...Strong thunderstorms will impact portions of southeastern Noble
and central Payne Counties through 800 PM CST...
At 723 PM CST, Doppler radar was tracking thunderstorms along a line
extending from 5 miles northwest of Morrison to near Orlando.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stillwater, Morrison, Glencoe, Lake Carl Blackwell, Lake Mcmurtry,
Sooner Lake and Ingalls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
3616 9682 3616 9680 3599 9698 3604 9735
3616 9735 3616 9740 3642 9710 3643 9703
TIME...MOT...LOC 0123Z 262DEG 31KT 3636 9706 3612 9739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999971, 999972.